Jump to content

new member, any help would be great!!


annepeyton

Recommended Posts

Background info - 83 year old mother in law diagnosed Stage IIIB lung cancer in June. Had mass removed, along with l/3 of left lung. Was doing great after surgery, came home, and really seemed to want to kick this thing. last chemo treatment beginning of October. since that time, still has occasional numbness, tingling in hands and feet, but nothing too serious. Mental outlook is not good, much worse than when she first came home from hospital. Doesn't want to go out, doesn't want to see anyone (too embarrassed, she says), doesn't want to do anything but sit and watch t.v. My husband and I have tried to get her to go outside and at least walk a little bit. she is afraid that she will not be able to do it, but we can't even get her to try! her doctor says walk, exercise a little every day, move around, get out and breathe some fresh air, but she maintains she is too weak. We don't argue with her, because how do we know? we don't know how physically able she is, if she says she can't, she can't....or can she? she really seems to have gone downhill, she has become so dependent on my husband for everything, even simple tasks that I think she should be at least trying to do on her own. I'm sure her age is a factor, but I'll tell you, before the cancer, she was a 83 ball of fire! pls. help with any suggestions, advice or words of wisdom....thanks!!

Link to comment
Share on other sites

Hi Anne. I am so sorry to hear about your mother in law. Recovering from treatments can take a long time for some folks, and I am sure it is a lot tougher on older people. Also, current medications can also have a huge effect on what you feel like doing. If she was a spitfire before I am sure she is telling it like it is, although the mental part can play a huge role in fighting this disease. So sorry, so far I only have empathy versus any wise words in getting this turned around.

If it is the emotional part that is getting to her. And for heavens sakes that would be totally understandable. Maybe getting someone independent involved might help, like a councillor from the cancer clinic if you have them. Maybe there is some depression involved and there are medications that can help people with that.

I hope this helps in some small way and I wish you the best. Please keep us posted on how all of you are doing.

Sandra

Link to comment
Share on other sites

I get the not wanting anyone to know her business. I think many lc patients suffer from not wanting others to know they have this horrible disease, particulalry if they smoked. That can be hard to get over. For some reason I didn't care about that and was very public about my illness and that I was a smoker.

And hey I suggested counselling but it isn't for me either. I went once and she was a dear sweet thing but no match for me. So it was just a suggestion but totally get when people don't want to go down that avenue.

I just know how desperate you must feel and wish I could be of more help. Hopefully some others will drop by later today with some other suggestions.

Link to comment
Share on other sites

Anne, I am so sorry for what your mother-in-law and all her family including you are going through. I would like to offer that the timing of the chemo is probably significant. You haven't said what her chemo regime is but I know that I started in early Nov last year and by Christmas it was getting really rough. It's often cumulative, the more infusions you get, the worse you usually feel. And I didn't have surgery first and was only 64. I might try some reverse psychology for a little while. I'd empathize with her, tell you understand how bad she must feel. I can't believe the doctors are expecting much of her so soon--it may be that just getting up in the morning and moving around the house to get to the bathroom and doing the essentials are all she can handle. There probably is an emotional element here but a spitfire can be expected to rebound once she is feeling better. Give her a little time and don't push yet. She's having a rough time. It is tragic facing the loss of your energy from this disease and at her age it must seem dreadfully unfair.

Hang in there, Judy in Key West

Link to comment
Share on other sites

Hi, annepeyton, welcome to the group. I doubt if you can get any better advice than what Sandra and Judy have already given — they're two of the best. I especially like the suggestion to try some reverse psychology. Since your MIL was a ball of fire before this ordeal, I seriously doubt that she's just goofing off looking for attention and sympathy. If she gets the idea that any of you think that she is, that could be counterproductive.

Did she lose her hair during the chemo? That can hit some people rather hard. As a guy I didn't mind becoming bald, but I did miss my eyebrows!

Good luck, and let us know how it goes. Aloha,

Ned

Link to comment
Share on other sites

Hi Anne,

So sorry that your MIL has been feeling less-than energized. I am sure she has been through the mill with regard to treatments.

This is so very understandable. It may well be the aftermath of the chemo regimen she was receiving. With some of the therapies that my husband had, there was a fatigue factor.

Having to rebound from what was formerly taken for granted (energy levels at optimum) can be a trial. It bothered Bill that he couldn't accomplish all that he had formerly done.

All the while, he is also getting older (thank God, of course). Nonetheless, Bill reminds me that he used to get up and down more quickly, but that his agility has waned - a lot.

As time expanded from his treatments, he managed more and more activities each week. However, he still takes a nap daily. It's important for him to rejuvenate.

Hope your MIL will improve and feel more like her "old self." These things can take awhile.

Wishing you and your family the best,

Barbara

Link to comment
Share on other sites

Welcome to the group. About your mother in law, maybe if someone goes to the doctors visits with her ( iI hope someone does) they could mention how down she is. Mayabe the doctor would give her an antidepressent. Most of us end up on them for a while. This disease and treatment is rough.

Donna G

Link to comment
Share on other sites

Hi Anne. Welcome to the site. I'm sorry you have need to be here but I'm glad you found us. I'm sorry I don't have any words of wisdom to offer but I just wanted to say hi. Keep posting and ask lots of questions. We are a very knowledgeable group with lots of info and support.

Keep us posted on how things are going.

Denise

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.